Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

August 13, 2021Dodge County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 13, 2021, 3:49 PM EDT for Dodge County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 3:49 PM EDT (19:49 UTC)
Expired
Aug 13, 2021, 4:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Dodge County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS82 KFFC 131949
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
349 PM EDT Fri Aug 13 2021
 
GAZ108-109-132015-
Wilcox GA-Dodge GA-
349 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN DODGE
AND NORTHEASTERN WILCOX COUNTIES THROUGH 415 PM EDT...

At 348 PM EDT...a strong thunderstorm was over Rhine, or 8 miles east
of Abbeville...moving northwest at 10 mph.

HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light...unsecured objects.

Some locations in the path of this storm include
Eastman, Abbeville, Rhine, Union, Five Points, Cedar Creek and
Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3205 8344 3212 8336 3211 8335 3211 8336
      3210 8335 3211 8334 3210 8334 3212 8331
      3214 8331 3215 8332 3225 8322 3204 8304
      3192 8319
TIME...MOT...LOC 1948Z 132DEG 11KT 3203 8318 

MAX HAIL SIZE...0.25IN
MAX WIND GUST...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 3:12 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 13, 3:12 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
312 PM EDT Fri Aug 13 2021

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

High pressure still maintains control over much of the SE with weak
westerly surface flow and a weak boundary set up across NE GA out
ahead of a cold front moving out of the great lakes. This boundary
is already seeing some storms flare up and will continue to provide
the lifting source need for thunderstorms into the evening.
Isolated thunderstorms will be possible for the rest of GA given
typical daytime heating with CAPE values rising to around 3000 J/KG
by this afternoon. PW values are already hovering around 1.7" and
despite lack of wind shear, it won't take much to get things going
this afternoon. Widespread severe weather isn't expected but a few
storms could become strong to severe with the primary threat being
damaging winds and small hail.

As things die down tonight, winds will gradually become calm with
dew points remaining in the low 70s for much of the area. Patchy fog
is possible tomorrow morning, especially across low lying areas. As
the winds pick up again in the early afternoon, they'll gradually
shift from WNW to ENE at around 5 mph.

Vaughn

.LONG TERM /Sunday through Friday/...

The long term forecast period picks up with the approach of
Tropical Depression Fred with the outer rain bands likely moving
in on Sunday. Model guidance is now much more consistent with
developing a mid-level trough across the Ozarks at the start of
the long term which will help direct the tropical system when it
comes ashore. Even still, discrepancies continue after landfall
between model runs with placing the storm anywhere between western
Alabama to far eastern Georgia. the official forecast track from
the NHC places the center of the storms roughly with the ECMWF
just west of the GA/FL boarder, slightly further west than
previous tracks and placing our forecast area on the dirty side of
the storm where heavy rainfall is expected across Monday and
Tuesday with a SW to NE swath of 2 to 4 inches possible with
locally higher amounts will be possible over a 60 hour period.

Otherwise, descriptions of the synoptic conditions and general
weather pattern are described well in the previous discussion
found below.

Thiem

PREV DISCUSSION... /Issued 449 AM EDT Fri Aug 13 2021/

LONG TERM /Saturday Night through Thursday/...

Long term picks up on Saturday night where a stalled front is
expected to be in place near or just north of the state, with the
actual position likely dictated by potential ongoing convection near
it. Copious moisture will be in place, with PWATs in the 1.75-2"
range, and additional moisture will be moving in as Tropical
Depression Fred begins making its way up the Florida coastline. Some
models, including hi-res guidance which extends that far, have shown
the possibility of a decent bit of convection firing across portions
of Georgia late evening into the overnight Saturday along the
convergence of this front/pre-frontal trough. Have added in at least
slight chance PoPs over most of the state with chance PoPs across
the mountains as a result. This will need to be monitored closely
given the convergence in this very tropical airmass, as these types
of rainfall events can over perform compared to model output.

Going forward, Fred is expected to move into a weakness around the
Atlantic ridge steering it as it passes just west of Florida. A weak
upper level PV anomaly will be in place over the midwest that will
help to continue to guide it to the north into or very near the CWA
and away. While Fred will likely impact us directly, the overall
threats remain low at this time, with the largest concern being
rainfall. Guidance does not show any substantial strengthening of
the system before landfall as it will be fighting shear through most
of the journey here. As for rainfall, there is a lot of uncertainty
around just how much we could get. Ensemble spread is still quite
large, and even the operational models have seen some substantial
run to run shifts. Much of it will be dependent on just how much of
the core is still intact and how much strengthening Fred undergoes
as it moves through the Gulf, where shear should weaken a bit.
Still, plenty of moisture, plus interactions with a frontal boundary
still expected to be in place near or just north of the CWA, on top
of frictional convergence around the storm itself should yield
tropical rainfall no matter what. The forward speed of the system
will be rather slow as well, adding to the potential. Current
rainfall totals are expected to be in the 2-4" range with locally
higher amounts possible, but continue to monitor the forecast as
this may change, and higher amounts are certainly possible.

Even after this system passes our tropical airmass remains in
place. We may get several more days of widespread afternoon
thunderstorms that will be primarily diurnal in nature, but could
exacerbate any flooding issues across the area. Beyond Friday of
next week, uncertainty is high and may be dependent on how the
ridge out west breaks down and just where the current Invest 95L
tracks and develops.

Lusk/Hochstatter

&&

.AVIATION...
18Z Update...
VFR cigs and vis will continue this afternoon. A CU field is trying
to develop across the metro area so SCT050 is possible, but with
convection already firing along a weak frontal boundary in the north
outflow is keeping most of that CU field just to the south of ATL.
Storms are possible again this afternoon although hires modes
continue to favor later development. Pushed TEMPO back to 21/01Z.
Winds will remain WNW at 5kts today and become light tonight and
into tomorrow before picking up and becoming ENE by Saturday 17Z.

//ATL Confidence...18Z Update...
Medium on TSRA timing.
High on all other elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  71  88 /  20  40  40  80
Atlanta         73  91  72  89 /  20  50  50  80
Blairsville     67  86  66  81 /  30  70  60  90
Cartersville    70  90  71  89 /  20  60  60  80
Columbus        73  94  73  90 /  20  40  30  70
Gainesville     72  89  70  86 /  20  60  50  80
Macon           71  92  72  90 /  20  30  20  80
Rome            70  90  70  91 /  20  60  60  80
Peachtree City  70  91  70  88 /  20  50  40  70
Vidalia         73  92  74  86 /  10  20  30  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Vaughn
LONG TERM....Thiem
AVIATION...Vaughn
Hazardous weather outlook, Aug 13, 1:35 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Peachtree City GA
135 PM EDT Fri Aug 13 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
135 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening
across north and central Georgia. A few storms may become strong
to severe, capable of producing isolated damaging wind gusts,
frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms will be possible each day
Saturday through Thursday, with the highest chances during the
afternoons and evenings. The primary hazards with any thunderstorm
will be heavy rain, gusty winds and lightning. Although
widespread severe weather is not expected at this time, an
isolated severe storm cannot be ruled out with damaging winds as
the main threat.

Although much uncertainty still remains, it is likely that a tropical
low will impact the Southeast, including portions of central and
north Georgia, early next week. Please continue to monitor the
forecast for further developments.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 13, 1:08 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Fri Aug 13 2021

GAZ001-002-011-131745-
Chattooga GA-Walker GA-Dade GA-
108 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN WALKER,
SOUTH CENTRAL DADE AND NORTHWESTERN CHATTOOGA COUNTIES THROUGH 145 PM
EDT...

At 108 PM EDT...a strong thunderstorm was near Center Post, or 10
miles northwest of Summerville...moving southwest at 10 mph.

HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects.

Some locations in the path of this storm include
Center Post and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3472 8547 3471 8537 3464 8530 3455 8533
      3450 8539 3451 8551 3467 8554
TIME...MOT...LOC 1708Z 033DEG 9KT 3460 8545

MAX HAIL SIZE...0.25IN
MAX WIND GUST...40MPH
Special weather statement, Aug 13, 2:17 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT Fri Aug 13 2021

GAZ011-131845-
Chattooga GA-
217 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
CHATTOOGA COUNTY THROUGH 245 PM EDT...

At 217 PM EDT...a strong thunderstorm was near Menlo, or 8 miles
west of Summerville...moving east at 5 mph.

HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Lyerly, Menlo, James H. Floyd State Park, Cloudland and
Berryton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8551 3459 8537 3453 8534 3440 8532
      3437 8548 3453 8552 3458 8552
TIME...MOT...LOC 1817Z 248DEG 6KT 3447 8550

MAX HAIL SIZE...
MAX WIND GUST...40MPH
Special weather statement, Aug 13, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 PM EDT Fri Aug 13 2021

GAZ108-109-132015-
Wilcox GA-Dodge GA-
349 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN DODGE
AND NORTHEASTERN WILCOX COUNTIES THROUGH 415 PM EDT...

At 348 PM EDT...a strong thunderstorm was over Rhine, or 8 miles east
of Abbeville...moving northwest at 10 mph.

HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects.

Some locations in the path of this storm include
Eastman, Abbeville, Rhine, Union, Five Points, Cedar Creek and
Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3205 8344 3212 8336 3211 8335 3211 8336
      3210 8335 3211 8334 3210 8334 3212 8331
      3214 8331 3215 8332 3225 8322 3204 8304
      3192 8319
TIME...MOT...LOC 1948Z 132DEG 11KT 3203 8318

MAX HAIL SIZE...0.25IN
MAX WIND GUST...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:59 PM EDTSpecial Weather StatementFFCPike31 min
Aug 12, 9:28 PM EDTSpecial Weather StatementFFCPike32 min
Aug 12, 9:30 PM EDTSpecial Weather StatementFFCClayton30 min
Aug 12, 9:33 PM EDTSpecial Weather StatementFFCRockdale27 min
Aug 12, 9:49 PM EDTSpecial Weather StatementFFCTroup41 min
Aug 12, 9:55 PM EDTSpecial Weather StatementFFCDeKalb35 min
Aug 12, 10:00 PM EDTSpecial Weather StatementFFCClayton, Fayette30 min
Aug 12, 10:40 PM EDTSpecial Weather StatementFFCCarroll35 min
Aug 12, 10:51 PM EDTSpecial Weather StatementFFCFulton24 min
Aug 12, 11:49 PM EDTSpecial Weather StatementFFCFulton26 min
Aug 13, 12:15 AM EDTSpecial Weather StatementFFCCobb30 min
Aug 13, 1:08 PM EDTSpecial Weather StatementFFCChattooga37 min
Aug 13, 2:17 PM EDTSpecial Weather StatementFFCChattooga28 min
Aug 13, 3:59 PM EDTSpecial Weather StatementFFCWilcox31 min
Aug 13, 5:05 PM EDTSpecial Weather StatementFFCTelfair25 min
Aug 13, 5:27 PM EDTSpecial Weather StatementFFCTelfair33 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.